Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 55, NWS Columbia, SC

July 19, 2023Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jul 19, 2023, 6:18 PM EDT for Burke County, Georgia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2023, 6:18 PM EDT (22:18 UTC)
Expired
Jul 19, 2023, 7:00 PM EDT
In force
42 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 77 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2023-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 635 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2023-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
635 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

807 
WUUS52 KCAE 192218
SVRCAE
GAC033-192300-
/O.NEW.KCAE.SV.W.0055.230719T2218Z-230719T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
618 PM EDT Wed Jul 19 2023

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southeastern Burke County in east central Georgia...

* Until 700 PM EDT.

* At 618 PM EDT, a severe thunderstorm was located over Sardis, or 9
  miles south of Plant Vogtle, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Sardis, Alexander and Girard. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Excessive cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3295 8182 3294 8183 3295 8186 3292 8196
      3297 8200 3307 8193 3306 8157 3305 8157
      3306 8156 3304 8156 3291 8176
TIME...MOT...LOC 2218Z 313DEG 8KT 3300 8180 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SL
2 follow-up statements
502 
WWUS52 KCAE 192247
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
647 PM EDT Wed Jul 19 2023

GAC033-192300-
/O.CON.KCAE.SV.W.0055.000000T0000Z-230719T2300Z/
Burke GA-
647 PM EDT Wed Jul 19 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHEASTERN BURKE COUNTY...

At 646 PM EDT, a severe thunderstorm was located over Sardis, or 12
miles south of Plant Vogtle, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Sardis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Excessive cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3295 8182 3294 8183 3295 8186 3303 8185
      3301 8160 3291 8176
TIME...MOT...LOC 2246Z 313DEG 8KT 3296 8174 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SL
070 
WWUS52 KCAE 192257
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
657 PM EDT Wed Jul 19 2023

GAC033-192305-
/O.EXP.KCAE.SV.W.0055.000000T0000Z-230719T2300Z/
Burke GA-
657 PM EDT Wed Jul 19 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BURKE COUNTY WILL
EXPIRE AT 700 PM EDT...
        
The storm which prompted the warning has weakened below severe 
limits, and is exiting the warned area. Therefore, the warning will 
be allowed to expire.  However gusty winds and frequent lightning 
are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Columbia.

LAT...LON 3295 8182 3294 8183 3295 8186 3303 8185
      3301 8160 3291 8176
TIME...MOT...LOC 2255Z 313DEG 8KT 3295 8173 

$$

SL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:50 PM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 19, 2:50 PM EDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
250 PM EDT Wed Jul 19 2023

.SYNOPSIS...
Northwest flow aloft will continue across the area the next
couple of days. Thunderstorms expected to develop each afternoon
through the end of the week with the highest potential for
severe weather Thursday. Temperatures slightly above average
through the end of the week becoming cooler for the weekend as a
cold front moves into the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
Forecast is largely on track across the area, so not changing
the near term discussion too much. Synoptic pattern is fairly
similar to what we have been expecting by this point in the
week. The larger picture reveals a flat but strong ridge,
centered over western Texas and general troughing over the
eastern CONUS. Northwesterly flow is dominant across the OH/TN
Valleys and the Carolinas, a result of the squeeze between the
upper level trough & ridge. Persistent weak shortwaves are
passing through this flow as a result, and are firing off a lot
of upstream convection over the OH/TN Valley. This will be the
primary source of any issues that we have this afternoon. This
morning, clouds from decayed convection are passing through the
FA, and this is combining with continued denser than expected
smoke to yield gloomy conditions. Both should slowly clear out
as we head into the afternoon; though, high level clouds will
likely remain as upstream convection continues. Expectation is
that the smoke will (hopefully) mix out as a strong low-level
jet around 20 knots mixes to the surface later today.

This afternoon, sunshine will combine with slowly increasing
PWs to yield some weak to moderate instability across the
central/eastern FA. MLCAPE values look to increase to
~1000-1500 j/kg per the HREF suite and latest RAP guidance. As
this occurs, a subtle & convectively induced shortwave currently
over TN is forecast to push southeastward this afternoon and
provide a lifting mechanism for convection. CAMs are struggling
with this set up as they are want to do when we have subtle
shortwaves on the northern periphery of a ridge. But the general
picture that is being painted is that of a higher threat for
thunderstorms along a line from Lincoln Co, GA to Chesterfield
Co, SC and south between 1p and 7p this afternoon. There are
some caveats today, though. Soundings are not very impressive,
and LFC's are really high for this time of year. We look to mix
well once the sun does come out later this morning, and that
should create a deep inverted V sounding across the area. The
eastern half of the FA will maintain greater moisture today, so
even with mixing, CAPE should be preserved. This leads me to
believe that it will be difficult to get organized or sustained
convection going (despite a modest increase in 850 hPa flow
ahead of the shortwave). However, storms that do get to the LFC
and sustain themselves will be capable of strong, gusty winds
given the inverted V soundings. All in all, I like what the
previous forecaster has for PoPs, but will probably up them just
a tad in the areas that I have outlined as having the greatest
threat. High temps are going to be tricky when you combine the
smoke with the clouds with the scattered convection this
afternoon. Low to mid 90s feels like a safe bet, though,
especially given the warm start this morning.

Tonight, showers/storms are expected to continue across the
southern FA after 00z through probably 03z-04z. HREF members
today trended towards a cluster of thunderstorms developing
south of I20 in the Midlands towards 00z, so I bumped PoPs up
this evening. Showers will likely persist in an isolated fashion
overnight, especially across the western Midlands. This is due
to another weak shortwave passing behind the initial one that
will maintain forcing for ascent. HREF members are mixed on
timing of this, but there should be another general uptick in
overall coverage towards 12z tomorrow morning. Lows should end
up in the low to mid 70s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Additional shortwave moving through the NW flow along the
periphery of the upper ridging to our west, although HiRes
guidance is indicating a bit of a lull in convective activity
tomorrow morning. Does appear that the HRRR performed reasonably
well today with convection that developed well west which
indicates moderate to strong destabilization, especially in the
southern portion of the area into the afternoon with cooling
aloft. Additional cloud coverage and potential for some showers
or storms earlier may keep the northern portion of the area a
little more stable and possibly a bit cooler with MOS guidance
trending a bit cooler for Columbia and areas north. The
northern area will have the strongest deep layer shear, however,
likely above 30 knots which would support organized storms
developing. Still a bit of uncertainty in the timing, especially
with not a ton of agreement among the CAMs but if we can stay
dry Thursday morning, will be a severe threat in the afternoon,
especially where the strongest instability and shear overlap.
SPC maintained the slight risk basically for the central and
northern portion of the forecast area, which will be the highest
potential for organized severe storms, although cannot rule out
an isolated severe storm elsewhere. Biggest threat will be
damaging wind gusts with any storms and maybe some small hail,
although wbz heights remain high. High temperatures will be
extremely dependent on convective coverage, especially in the
morning, with highs generally in the low to mid 90s. With plenty
of convective debris cloudiness and low level moisture
overnight, low temperatures in the mid 70s across most of the
area.

Friday, upper flow may become a bit more zonal with global
models indicating no significant shortwaves. Fairly significant
850mb temperature anomalies remain present with a bit of
downsloping developing during the afternoon which will lead to
temperatures rising a bit but should also mix out our dew points
compared to what blended guidance is indicating. High
temperatures expected to be mostly in the mid 90s with max heat
indices around 105F, below heat advisory criteria. Convection
likely more limited compared to Thursday but cannot rule out
isolated to scattered storms developing during the afternoon.
Low temperatures in the low to mid 70s Friday night.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
By Saturday, ensemble means show that the upper ridging over the
forecast area will break down with NAEFS indicating that 500mb
heights will be below the tenth percentile across the entire
forecast area with below average temperatures as a result. At
the surface, a cold front will push into the area with a fairly
significant moisture gradient in place from south to north with
majority of GEFS members indicating PWATs will exceed 2 inches
in the south. Showers and storms will be focused along the
front, although ensembles do indicate instability may be a bit
on the weaker side. Does appear that some drier air moves in
late weekend into early next week with ensembles indicating the
axis of highest PWATs shifts offshore. Heights also expected to
recover as temperatures return to near average with limited
afternoon convection.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR conditions expected outside of scattered showers/storms this
afternoon.

Clouds and smoke has clear from the area, improving visibilities
and leading to plentiful sunshine and clear skies across all
terminals. Cumulus is beginning to develop west of all the TAF
sites as an upper level system approaches from the west. This
will lead to scattered showers and thunderstorms developing this
afternoon, with the greatest chances at AGS/DNL/OGB. I have
VCSH there from 22z through 03z this evening to account for the
threat. A TEMPO group may be needed later on to hone in more on
any strong storm timing. Winds will be gusty through the
afternoon out of the southwest, before tapering off in the 3-6
knot range out of the WSW overnight tonight. Some showers may
hold on overnight, but clouds will likely be around at the
least. Not expecting any restrictions tonight as clouds and
winds should keep things at bay. By tomorrow, more cloud debris
from convection to our northeast will likely be in here by 15z
as we look at another day of afternoon showers and storms.

EXTENDED AVIATION OUTLOOK...Increasing probabilities of diurnal
thunderstorms and late night/early morning fog/stratus through
Sunday. Smoke/Haze from distant wildfires may continue to reduce
flight VSBYS and possibly affect surface VSBYs at times.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 19, 5:41 AM EDT, 12 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
541 AM EDT Wed Jul 19 2023

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-200945-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
541 AM EDT Wed Jul 19 2023

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

An isolated severe thunderstorm possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An upper disturbance will lead to scattered thunderstorms Thursday.
A few storms that do develop will be strong to potentially severe,
with damaging wind gusts being the primary hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 19, 4:45 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Columbia SC
445 PM EDT Wed Jul 19 2023

GAZ064-065-SCZ025-030-192130-
Richmond GA-Columbia GA-Aiken SC-Edgefield SC-
445 PM EDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of southeastern
Columbia, central Richmond, south central Edgefield and west central
Aiken Counties through 530 PM EDT...

At 445 PM EDT, Doppler radar was tracking a strong thunderstorm near
Riverwood, or near Evans, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
North Augusta, Grovetown, Evans, Martinez, Fort Gordon, Augusta,
Clearwater, Belvedere, Hephzibah, Glendale, South Augusta, Midtown,
Riverwood, Summerville, Augusta Mall, Daniel Field, Village Plaza
Shopping Center, Augusta National Golf Club, Burnettown and West End
Augusta.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 187 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 4.
 Interstate 520 in Georgia between mile markers 1 and 10.
 Interstate 520 in South Carolina between mile markers 16 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3362 8224 3360 8215 3359 8213 3359 8212
      3354 8185 3331 8208 3354 8231
TIME...MOT...LOC 2045Z 295DEG 15KT 3356 8224

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SL
Special weather statement, Jul 19, 5:30 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Columbia SC
530 PM EDT Wed Jul 19 2023

GAZ065-077-SCZ030-192200-
Burke GA-Richmond GA-Aiken SC-
530 PM EDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of north central Burke,
southeastern Richmond and southwestern Aiken Counties through 600 PM
EDT...

At 529 PM EDT, Doppler radar was tracking a strong thunderstorm over
Augusta Regional Airport, or 8 miles south of Augusta, moving
southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hephzibah, Jackson, McBean, Augusta Regional Airport, Audubon's
Silver Bluff Sanctuary, New Savannah Bluff Lock & Dam Park, Savannah
River Site Badge Office, Westover, Bennock Mill, Shell Bluff, Shell
Bluff Landing, Phinizy Swamp Nature Park, Redcliffe Plantation State
Historic Site and Beech Island.

This includes Interstate 520 in Georgia between mile markers 11 and
14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3332 8207 3345 8194 3336 8166 3312 8188
TIME...MOT...LOC 2129Z 309DEG 18KT 3335 8196

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 4:45 PM EDTSpecial Weather StatementCAEColumbia, Richmond45 min
Jul 19, 5:30 PM EDTSpecial Weather StatementCAERichmond30 min
Jul 19, 5:47 PM EDTSevere Thunderstorm WarningCAEBurke43 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.